After being discovered at his rural property in an unconscious state, this elderly gentleman was intubated and brought to the ICU. Airway ulceration was noted by the rescuers. Apparently he intentionally drank an unknown amount of some unknown smelly liquid. Some sort of canister of chemicals was also discovered at the scene, but the ambulance officers were frightened by its abominable reek, and decided not to bring it (they had no equipment to handle hazardous chemicals).
Serum osmolality was 362. Urea was 12.0 and albumin was 40.
The gas presented below was taken while the ICU team were considering dialysis. At this stage, he was ventilated with a mandatory mode, with a minute volume in excess of 16L/min.
Though there is no hypoxia, the indices agree that there is either V/Q mismatch or a diffusion defect of some sort.
There is a severe acidaemia; the pH is ridiculously low.
The pCO2 is not exactly high, but to compensate for this sort of acidosis it should really be lower than 20mmHg. Thus, its not helping. This is strange, because the ICU team are making a substantial effort to hyperventilate this patient.
The Actual Base Excess is massively negative, suggesting a severe metabolic acidosis.
Copenhagen interpretation of acid-base compensation:
With this ABE, the expected PaCO2 should be around 16.4mmHg. Since the measured PaCO2 is higher, there must also be a respiratory acidosis.
Boston interpretation of acid-base compensation:
The PaCO2 expected from the "1.5 plus 8" rule is 20mmol/L, and therefore this metabolic acidosis is totally uncompensated (i.e. there is also a respiratory acidosis present).
The calculated actual bicarbonate is 8.8mmol/L, which is very close to the standard bicarbonate value reported by the ABG analyser (because the PaCO2 is near normal).
The anion gap is 35.3.
The albumin was 40. With this value, the "normal" anion gap should be 12.
The delta ratio is 1.46
This suggests that the raised anion gap is almost completely responsible for the metabolic acidosis.
The measured osmolarity was 390mOsm/kg; the osmolar gap is therefore 50.4, suggesting that there is something hideous in solution, contributing to the metabolic acidosis.
Unfortunately, the lactate electrode on the ABG machine has maxed out, and there is no reported value. According to the reference manual, the machine offers three little arrows (^^^) if the lactate is over 30mmol/L.
The p50(st) is somewhat increased, suggesting that there is either extra 2,3-DPG, or something like sulfhaemoglobin is present. The abnormally raised p50 is massive (46.19mmHg) suggesting that the acidosis is playing a major role in changing the pattern of oxygen transport (as the dyshaemoglobin levels are normal).
The FCOHb has returned a negative value, suggesting that something is interfering with the spectrophotometer.
While resuscitation was in progress, some sort of chemical emergency response crew was apparently sent to the scene of the overdose. The unknown substance was ultimately identified as glutaraldehyde (10% solution); it was apparently used as some sort of veterinary disinfectant. All of the 1L canister was missing, making it difficult to estimate the dose. Apparently overdoses with this highly irritant chemical are almost unknown; however animal studies have found that a major proportion of it is metabolised to CO2, which may explain the refractory respiratory acidosis.
Takigawa, Tomoko, and Yoko Endo. "Effects of glutaraldehyde exposure on human health." Journal of occupational health 48.2 (2006): 75-87.
Beauchamp, Robert O., et al. "A critical review of the toxicology of glutaraldehyde." CRC Critical Reviews in Toxicology 22.3-4 (1992): 143-174.